Iowa, 2001Tornado in Iowa, April 11, 2001
April 11, 2001 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 11, 2:45 AM CST, 9 hours 10 minutes earlier.
Area forecast discussion, Apr 11, 2:45 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
345 AM CDT WED APR 11 2001
SEVERE CONVECTION IS ONGOING AND WILL BE THE MAIN CONCERN THROUGH
THIS EVENING. BOW ECHO WILL MOVE OUT OF SWRN IA EARLY...BUT SOME
STORMS LIKELY TO CONTINUE FOR A WHILE THIS MORNING. SFC PRESSURE
WAS STILL FALLING LIKE A ROCK IN ERN CO AS OF 08Z. WARM FRONT TO
LIFT NORTH TODAY...WHILE THE MAIN UPPER LEVEL ENERGY LIFTS OUT.
LOOKS LIKE ANOTHER ROUND OF SEVERE WEATHER LATER TODAY. QUITE A
BIT OF VARIATION OF MAX TEMPERATURES TODAY ACROSS THE FCST AREA.
SURFACE LOW MOVES TO NERN NE BY LATE AFTN...JUST AHEAD OF THE
MID TROPOSPHERIC CIRCULATION.
THERE WILL BE SOME WRAP AROUND PCPN TONIGHT...BUT MAIN EVENT
AFTER ANY EVENING CONVECTION WILL BE STRONG NW WIND. WILL LIKELY
BE ENOUGH FOR A WIND ADVISORY IN LATER FCSTS...POSSIBLY EVEN A
HIGH WIND WARNING. PRESSURE GRADIENT DECREASES ON THURSDAY...
WITH LESS ACTIVE WEATHER FOR THE BAL6ANCE OF THE WEEK. TOO BUSY
RIGHT NOW FOR ANY MORE DISCUSSION.
.OMA...NONE.
MILLER
In the hours before
Special weather statement, Apr 11, 6:25 AM CST, 5 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
725 AM CDT WED APR 11 2001
STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AGAIN TODAY OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE RISK OF
SEVERE WEATHER MAINLY EAST OF A LINE FROM PENDER TO WAHOO AND
TECUMSEH. THERE IS A SLIGHT RISK OVER THE REST OF THE AREA.
ONE AREA OF THUNDERSTORMS SHIFTED EAST OUT OF THE AREA EARLY THIS
MORNING. THE WEATHER COULD BECOME VERY ACTIVE BY LATE MORNING.
A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON. AT THE SAME TIME A
STRONG UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE SOUTHWEST.
WARM AND UNSTABLE AIR WILL BE LIFTED NORTH INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA AHEAD OF A DRY LINE.
THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED
TORNADOES ARE POSSIBLE. THE THREAT OF SEVERE WEATHER IS EXPECTED
TO BE MUCH LESS AFTER ABOUT 900 PM.
MILLER
Special weather statement, Apr 11, 8:15 AM CST, 3 hours 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111701-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
915 AM CDT WED APR 11 2001
STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY OVER PORTIONS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE RISK OF
SEVERE WEATHER OVER THROUGH THIS AFTERNOON.
A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT
INTO THE AREA. AT THE SAME TIME...A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY
UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER
AND FRONTS TO BRING THE RISK OF SEVERE WEATHER.
THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME
TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER
GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED
TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND
POSSIBLE WARNINGS. HAVE A PLAN OF ACTION TO SEEK SAFETY IF WARNINGS
ARE ISSUED OR WEATHER THREATENS.
GW
Local storm report, Apr 11, 9:13 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1013 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM COUNCIL BLUFFS IA 38 MPH TSTM GUST
04/10/01 POTTAWATTAMIE *** 1 DEAD, 1 INJ ***
2 CONSTRUCTION WORKERS
BLOWN OFF ROOF OF
BUILDING. EVENT
DURATION 1 MINUTE.
REPORTED BY MEDIA.Special weather statement, Apr 11, 10:20 AM CST, 1 hour 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT WED APR 11 2001
STORM SPOTTER ACTIVATION WILL LIKELY BE CONTINUED TO REQUIRED THIS
AFTERNOON OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER THE AREA
INTO THIS AFTERNOON.
A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM NORTHWEST
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT
INTO THE AREA. AT THE SAME TIME...A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY
UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER
AND FRONTS TO BRING THE RISK OF SEVERE WEATHER. THE THREAT FOR
SEVERE WEATHER WILL DECREASE FROM SOUTH TO NORTH OVER THE AREA THIS
AFTERNOON AS DRIER AND MORE STABLE AIR MOVES INTO THE ARE FROM THE
SOUTH AND SOUTHWEST AND STRONG GUSTY WINDS.
MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME
TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER
GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED
TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND
POSSIBLE WARNINGS. HAVE A PLAN OF SEVERE WEATHER ACTION PLAN IF
WARNINGS ARE ISSUED OR WEATHER THREATENS.
GW
Special weather statement, Apr 11, 11:40 AM CST, 15 minutes before
NEZ065-066-068-078-088>093-111800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1240 PM CDT WED APR 11 2001
...TORNADO WATCH CANCELED FOR PORTIONS OF SOUTHEAST NEBRASKA...
TORNADO WATCH NUMBER 133 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES OF SOUTHEAST NEBRASKA...
SEWARD...LANCASTER...OTOE...SALINE...GAGE...JEFFERSON...
JOHNSON...NEMAHA...PAWNEE AND RICHARDSON.
THE WATCH CONTINUES IN EFFECT UNTIL 400 PM CST AS EARLIER ISSUED FOR
THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
GW
Tornado, Pottawattamie
- When
- April 11, 11:55 AM CST
- Where
- Pottawattamie County, 3 mi NW of Carson
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 40 yd
- Property damage
- $110,000
- Reported by
- STORM CHASER
- Coordinates
- 41.267, -95.467
This tornado was caught on film by a storm chaser. Two large barns and an outbuilding were destroyed, and a roof was taken off of a house. From the same mini-supercell that first produced a tornado near Emerson, Iowa.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 11, 20012 deaths · 8 injured · $3.2 million · F3 · 53 events
- Tornado in Nebraska, April 11, 20012 injured · $400,000 · F2 · 1 event
- Winter Storm in Nebraska, April 11, 2001$10 million · 19 events
- Tornadoes and Hail in Missouri, April 11, 2001$100,000 · F2 · 9 events
- High Wind in Kansas, April 11 to 12, 2001$4.0 million · 74 kt wind · 23 events
- High Wind in Colorado, April 11, 2001$6.1 million · 69 kt wind · 7 events
- Tornado and Hail in Oklahoma, April 11, 2001$404,000 · F1 · 33 events
- Blizzard in Colorado, April 11, 2001$4.0 million · 1 event
- Blizzard in Colorado, April 11, 2001$3.1 million · 5 events
- High Wind in Kansas, April 11, 20012 injured · $750,000 · 65 kt wind · 16 events
- Tornadoes and Hail in Texas, April 11 to 14, 2001$89,000 · F1 · 31 events
- High Wind in Kansas, April 11, 2001$500,000 · 72 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239351.